Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 4593  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (254 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 :: Acknowledgment
 ::  References
 ::  Article Tables

 Article Access Statistics
    Viewed1711    
    Printed32    
    Emailed1    
    PDF Downloaded32    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
LETTER
Year : 2014  |  Volume : 60  |  Issue : 2  |  Page : 225-226

Risk factors for drug-induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis


1 Department of Pharmacology, Government Medical College, Miraj, Maharashtra, India
2 Shri Chhatrapati Shivaji Maharaj Sarvopchar Rugnalaya, Solapur, Maharashtra, India

Date of Web Publication13-May-2014

Correspondence Address:
Dr. S M Pore
Department of Pharmacology, Government Medical College, Miraj, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.132391

Rights and Permissions




How to cite this article:
Pore S M, Shinde K B. Risk factors for drug-induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis. J Postgrad Med 2014;60:225-6

How to cite this URL:
Pore S M, Shinde K B. Risk factors for drug-induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis. J Postgrad Med [serial online] 2014 [cited 2019 Nov 18];60:225-6. Available from: http://www.jpgmonline.com/text.asp?2014/60/2/225/132391


Sir,

We appreciate the comments on our paper and accept them and the flawed analysis. A new univariate analysis is now presented in [Table 1]. The primary reason for selecting previous antituberculosis therapy (ATT) as a risk factor rather than previous history of hepatitis was our dependence on recorded data. This study being retrospective and record-based, we had a limited choice of risk factors. Previous ATT was deemed as a risk factor because the exact mechanism of drug induced liver toxicity is poorly understood; it may result from direct toxicity of the primary compound, a metabolite, or from an immunologically mediated response, affecting hepatocytes, biliary epithelial cells, and/or liver vasculature. [1] It is well known that immunological response is affected by previous exposure. There is previous literature to support this. [2] In the new univariate analysis, the odd's ratio (OR) for previous ATT is less than one. However, an OR value below 1.00 is not directly interpretable. [3] The OR for females developing DIH is now calculated to be 0.958 as against the previous value of 2.515. Considering 257 patients of HIV co-infection for whom data were available, it was thus not a significant risk factor in this study. Though HIV testing is advised to all tuberculosis patients to facilitate early detection of HIV infection, it is voluntary, not mandatory. Central TB division (CTD) and the National AIDS Control Organization (NACO) have adopted the policy of routinely offering voluntary HIV counselling and testing to all TB patients. [4] It is important to note that depending on the definition of drug induced hepatitis, HIV infection may or may not be associated with antituberculosis-drug-induced hepatotoxicity. [5] We agree that identification of previous ATT and female gender as risk factors in the earlier paper were flawed. Alcohol abuse is the only significant risk factor in new univariate analysis carried out.
Table 1: Univariate analysis of risk factors for DIH

Click here to view



 :: Acknowledgment Top


We are grateful to Dr. Jadhav SL, Professor in Community Medicine, Pd Dr. DY Patil Medical College, Pimpri, Pune for his valuable guidance.

 
 :: References Top

1.Saukkonen JJ, Cohn DL, Jasmer RM, Schenker S, Jereb JA, Nolan CM, et al.; ATS (American Thoracic Society) Hepatotoxicity of Antituberculosis Therapy Subcommittee. An official ATS statement: Hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med 2006;174:935-52.  Back to cited text no. 1
[PUBMED]    
2.Schaberg T, Rebhan K, Lode H. Risk factors for side-effects of isoniazid, rifampin and pyrazinamide in patients hospitalized for pulmonary tuberculosis. Eur Respir J 1996;9:2026-30.  Back to cited text no. 2
    
3.McHugh ML. The odds ratio: Calculation, usage, and interpretation. Biochem Med (Zagreb) 2009;19:120-6. Available from: http://dx.doi.org/10.11613/BM.2009.011. [Last accessed on 2014 Apr 7].  Back to cited text no. 3
    
4.National AIDS Control Organization and Central TB Division, Ministry of Health and Family Welfare Government of India. Training Manual on Intensified TB/HIV package for NACP and RNTCP Programme Managers and Supervisors at State and District level Dec 2009. Available from: http://www.tbcindia.nic.in/pdfs/Intensified%20Package-Programe%20Managers.pdf. [Last accessed on 2014 Apr 10].  Back to cited text no. 4
    
5.Coca NS, Oliveira MS, Voieta I, Antunes CM, Lambertucci JR. Antituberculosis drug-induced hepatotoxicity: A comparison between patients with and without human immunodeficiency virus seropositivity. Rev Soc Bras Med Trop 2010;43:624-8.  Back to cited text no. 5
    



 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow